Pennsylvania, 2024Damaging Winds in Pennsylvania, July 22, 2024
July 22, 2024 · NWS BGM · 4 events in 1 county or zone
An upper-level low pressure system was the driving force of scattered storms across Northeastern Pennsylvania. Warm, moist air became unstable enough for isolated severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level low pressure system was the driving force of scattered storms across Northeastern Pennsylvania. Warm, moist air became unstable enough for isolated severe storms. These storms had strong wind gusts that knocked over trees and wires in Bradford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 22, 8:47 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 22, 8:47 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
947 AM EDT Mon Jul 22 2024
.SYNOPSIS...
After a dry and partly sunny start to the day, another round of
showers and thunderstorms arrives for the late afternoon and
evening hours. The active weather pattern continues into the middle
of the work week with scattered showers and thunderstorms around
each day. Conditions become drier and warmer later in the week
and into the weekend as high pressure builds over the region.
&&
.NEAR TERM /THROUGH TUESDAY/...
945 AM Update...
Minor updates to the near term forecast. Blended newest data
into temperature observations. Otherwise, near-term forecast
remains on track.
645 AM Update
No significant changes needed to the near term forecast with
this update. Starting off in the mid-50s to lower 60s out there
with some valley fog and sct to broken high clouds streaming
into the area from the southwest. Timing for rain and t'storm
development still looks like initiation between 3-6 PM from
south to north; but not reaching the I-90 corridor until almost
sunset.
400 AM Update
Quiet weather this morning, with a mix of sun, high clouds and
some patchy valley fog out there. Skies will remain partly sunny
into the midday hours, before turning mostly cloudy to overcast
this afternoon. Highs should still reach the low to mid-80s
over the area...with some upper 80s for Syracuse and Utica
possible. At the same time, moisture and instability will be
increasing on the southerly flow, as PWATs reach up to 1.75
inches at times this afternoon/evening. The main upper level low
is evident on the mid-level water vapor loop early this morning
across central Illinois; with several embedded shortwaves
across the Central Appalachians, Carolinas and southern Mid-
Atlantic states. Each of these have areas of showers and
thunderstorms already associated with them on the latest
regional MRMS radar loop. This whole complex of moisture and
embedded disturbances will continue moving north-northeast
through the day.
MLCAPE looks to be 400-800 J/Kg this afternoon, or perhaps a
little higher for areas that see good daytime heating. Warm
cloud layer reaches 10k ft and storm motions will initially be
rather slow, under 20 kts with the potential for some training,
back building or stalling heading into this afternoon and
evening. An isolated instance of this has already happened over
southeast PA early this morning, where back building thunderstorms
developed on the northern edge of the instability/moisture
gradient and produced a radar estimated 2-3"+....this same
gradient will move north into our area this afternoon.
With this in mind, WPC has placed a Slight Risk for Excessive
Rainfall across portions of NE PA, including the Wyoming Valley
NW into southern Bradford County...with a Marginal Risk further
north to include the NY Southern Tier and Catskills. Rainfall
amounts will average 0.25 to 0.75 inches over the area; but
localized amounts of 2-3"+ cannot be ruled out. Flash-flood
guidance is around 2"/hr in the counties outlined under the
Marginal & Slight Risks from WPC. SPC has only general thunder
over the area, with no widespread severe storms anticipated.
By late evening and overnight model guidance shows a
shortwave/meso low passing over the region continuing the
steadier rain threat. Eventually this pulls east-northeast and
out of the area by daybreak Tuesday, with just some backside,
wrap around scattered showers remaining. Otherwise, it will be a
muggy night with lows in the mid to upper 60s for most
locations.
Lowered PoPs on Tuesday compared to the NBM; as mentioned above
just a few lingering showers in the morning possible. Then,
turning partly sunny, warm and humid in the afternoon with highs
in the upper 70s to mid-80s expected. This produces MLCAPE of
500-1000 J/kg, so there will be plenty of instability around.
Deep layer shear is modest, between 20-30 kts. A weak disturbance
pushing through will initiate isolated to scattered showers and
t'storms in the afternoon to early evening hours, but at this
time we are not expecting anything severe, and only a very low
or marginal risk for any storms to produce isolated excessive
rainfall.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
255 AM update...
Passing weak waves will support showers and thunderstorms Tuesday
night. The best chances will be from the Southern Tier and areas
southward. With the environment becoming more stable after sunset,
strong storms are not expected. Strong waves will move north into
the region Wednesday morning and through the daytime hours.
Southwest flow will help enhance moisture as showers become a bit
more widespread. Modeled CAPE is 500 to 1000 J/kg but 0-6km bulk
shear is fairly weak with values of just 25 to 35 kts. With showers
and clouds over the region early in the day, instability may end up
on the lower end of that range.
Some drier air will work its way into the region Wednesday night,
helping cut off showers across southern portions of our region. A
cold front approaches and just enters the region from the northwest,
so showers will continue for most of CNY overnight. Enough
instability and shear will be present to support some thunderstorms
as well.
PWATs throughout this period are only expected to be 1.5 to 1.75
inches, which isn't that abnormal for this time of year. More
moisture rich showers/storms will be closer to the coast where a
stationary front sets up. Within thunderstorms, heavier showers will
be possible. Hydro issues are not expected at this time, though that
will depend on how much rain falls tonight and Tuesday.
Temperatures will only fall into the 60s both Tuesday and Wednesday
nights. Highs will be in the upper 70s to mid 80s on Tuesday.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
255 AM update...
The aforementioned cold front will sweep through the region Thursday
with showers and thunderstorms. The environment is expected to
become unstable and strong sheared, so some thunderstorms may be on
the stronger side. This front will exit the region prior to Friday
morning. Similarly to the midweek period, rainfall earlier in the
week could be a factor into whether or not there will be any hydro
issues. WPC does keep the region in a marginal risk for excessive
rainfall for Thursday.
Surface high pressure builds into the region following the frontal
passage on Friday. An upper-level trough will pass through the
region and will try to force some spotty showers with the help of
wraparound moisture from a departing low in upper parts of New
England. Otherwise, dry conditions are expected with the high
pressure in control through the weekend.
Highs to finish out the work week will be in the 70s and 80s with a
slight cool down expected after the cold front moves through. Lows
both nights will be in the 50s and 60s. As an upper-level ridge
builds over the eastern half of CONUS, temperatures will then trend
warmer through the weekend. Highs will climb into the 80s and may be
pushing 90 on Sunday.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
650 AM Update
VFR conditions will then prevail through midday or early afternoon
before showers and sct'd thunderstorms move in from south to
north for the late afternoon and evening hours. Included PROB30
groups for t'storms at all taf sites; generally ranging from
21z to 02z at AVP, ELM, ITH, BGM and a little later 23z to
04z Tuesday at SYR and RME. Any thunderstorms can produce heavy
rainfall, reducing vsbys to IFR or worse briefly.
After the thunderstorms in the evening, it will taper off to
showers, drizzle and patchy fog. CIGs lower to MVFR Fuel Alt or
IFR for all terminals, except SYR after about 06-09z
tonight/Tuesday morning. The highest IFR probabilities in this
time period will be BGM and ITH, but still moderate to high for
ELM and AVP as well. RME looks to stay mainly MVFR Fuel Alt,
with SYR VFR to MVFR toward daybreak Tuesday morning.
Outlook...
Tuesday through Thursday...Several rounds of showers and
thunderstorms with associated restrictions. Activity will
generally be dependent on daytime heating, with best chances of
rain and thunder during afternoon-evening hours.
Friday...VFR conditions expected as high pressure builds in.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MJM
NEAR TERM...KL/MJM
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...JTC/MJM
Hazardous weather outlook, Jul 22, 6:47 AM EST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
747 AM EDT Mon Jul 22 2024
NYZ009-015>018-023-025-036-037-044>046-231200-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
747 AM EDT Mon Jul 22 2024
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms Tuesday through Thursday could produce
locally heavy rainfall and/or gusty winds. A frontal passage on
Thursday appears to be the best chance to see organized, stronger
thunderstorms at this time. Continue to monitor the latest forecasts
and outlooks as the details become more clear in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-231200-
Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
747 AM EDT Mon Jul 22 2024
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Scattered showers and slow moving thunderstorms could produce
locally heavy downpours this afternoon into tonight. There is at
least a marginal risk for isolated instances of flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms Tuesday through Thursday could produce
locally heavy rainfall and/or gusty winds. A frontal passage on
Thursday appears to be the best chance to see organized, stronger
thunderstorms at this time. Continue to monitor the latest forecasts
and outlooks as the details become more clear in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Bradford
- When
- July 22, 12:07 PM EST
- Where
- Bradford County, 0.54 mi SSW of Ulster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.843, -76.504
Strong thunderstorm winds knocked down trees on Route 220.
Thunderstorm Wind, Bradford
- When
- July 22, 12:43 PM EST
- Where
- Bradford County, 0.86 mi NW of Rome
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.860, -76.340
Strong thunderstorm winds knocked down trees and wires.
Thunderstorm Wind, Bradford
- When
- July 22, 12:52 PM EST
- Where
- Bradford County, Herrickville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.800, -76.250
Strong thunderstorm winds knocked down trees in Herrick Township.
Thunderstorm Wind, Bradford
- When
- July 22, 1:14 PM EST
- Where
- Bradford County, 1.35 mi SSE of Potterville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.861, -76.243
Strong thunderstorm winds knocked down trees on Route 467.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, July 22, 2024$60,000 · 60 kt wind · 2 events
- Flash Flooding and Damaging Winds in North Carolina, July 22, 2024$27,000 · 50 kt wind · 9 events
- Flash Flooding in New York, July 22, 2024$19,000 · 5 events
- Damaging Winds in New York, July 22, 2024$15,000 · 50 kt wind · 8 events
- Flash Flood in Wisconsin, July 22, 2024$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 22, 20242 in hail · 11 events
- Flash Flood in Georgia, July 22, 2024$15,000 · 1 event
- Flash Flood and Flood in Arizona, July 22, 2024$2,000 · 51 kt wind · 6 events
- Hail in Minnesota, July 22 to 23, 20241.75 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22, 20243 events
- Damaging Wind and Heavy Rain in Florida, July 22, 202450 kt wind · 3 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 22, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191172, 1191175, 1191174, 1191176.